Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 17, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Mar 29, 1998, 7:53 PM CST for Forest County, Vilas County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 29, 1998, 7:53 PM CST (01:53 UTC)
- Expired
- Mar 29, 1998, 8:40 PM CST
- In force
- 47 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
Counties Forest County, WI, Vilas County, WI
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 3:15 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 602 m²/s²
- 0-3 km storm-relative helicity
- 864 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRB 300153 RRA SVRGRB WIC041-125-300240- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 753 PM CST SUN MAR 29 1998 * SEVERE THUNDERSTORM WARNING FOR NORTHERN FOREST COUNTY - NORTHEASTERN WISCONSIN EASTERN VILAS COUNTY - NORTH CENTRAL WISCONSIN * UNTIL 840 PM CST * SOME LOCATIONS AFFECTED EAGLE RIVER PHELPS ALVIN * AT 750 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR RHINELANDER. THE STORM WAS MOVING NORTHEAST AT 40 MPH. * THE STORM WILL BE NEAR EAGLE RIVER BY 815 PM AND ALVIN BY 825 PM. THIS IS A DANGEROUS STORM WITH WIND GUSTS OVER 60 MPH AND LARGE HAIL. MOVE TO A STURDY SHELTER. SEVERE RTHUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION. MJS/AK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 4:45 PM CST, 3 hours 8 minutes earlier.
Area forecast discussion, Mar 29, 4:45 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 445 PM CST SUN MAR 29 1998 AT 22Z...SFC WARM FRONT WAS MOVG THROUGH SRN WI. FRONT EXTENDED FROM ABOUT LSE TO MKE. ELEVATED CONVECTION IN ZONE OF STG ISENTROPIC LIFT NORTH OF THE WARM FRONT HAS SHIFTED INTO THE NRN PART OF MY FCST AREA. THE MAIN THREAT WITH THESE STORMS CONTINUES TO BE LARGE HAIL. LACK OF CONVECTION ACRS THE SE 1/2 OF MY FCST AREA SUGGEST ATM MAY BE CAPPED. AIR MOVG INTO THIS RGN IS VERY UNSTABLE...AS SFC BASED LI/S ACRS SRN WI ARE AS LOW AS -8. SFC MOISTURE CONVERGENCE REMAINS FAIRLY HIGH ACRS THIS AREA. THE THREAT IN THIS AREA WILL BE DAMAGING WINDS AS WELL AS LARGE HAIL...BUT IF THE ATM HAS BECOME CAPPED IT COULD BE DIFFICULT TO GET STORMS TO FIRE IN THIS AREA. IT WILL BE VERY INTERESTING TO SEE THE 00Z GRB SOUNDING AND ASSESS THE STRENGTH OF THE CAP. JS
In the hours before
Local storm report, Mar 29, 2:40 PM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
240 PM CST SUN MAR 29 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM TILLEDA WI .75 INCH HAIL
03/29/98 SHAWANO
0232 PM KESHENA WI .75 INCH HAIL
03/29/98 MENOMINEE
JMLLocal storm report, Mar 29, 2:40 PM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
240 PM CST SUN MAR 29 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM TILLEDA WI .75 INCH HAIL
03/29/98 SHAWANO
0232 PM KESHENA WI .75 INCH HAIL
03/29/98 MENOMINEE
JMLLocal storm report, Mar 29, 2:52 PM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
252 PM CST SUN MAR 29 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0252 PM GILLETT WI 1.75 INCH HAIL
03/29/98 OCONTO
JMLLocal storm report, Mar 29, 2:52 PM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
252 PM CST SUN MAR 29 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0252 PM GILLETT WI 1.75 INCH HAIL
03/29/98 OCONTO
JMLLocal storm report, Mar 29, 3:13 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
313 PM CST SUN MAR 29 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0312 PM 1 S LENA WI 1.75 INCH HAIL
03/29/98 OCONTO
JMLLocal storm report, Mar 29, 4:09 PM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
409 PM CST SUN MAR 29 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM BAILEYS HARBOR WI .75 INCH HAIL
03/29/98 DOOR
PLHThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 7:47 PM CST | Severe Thunderstorm Warning | GRB | Oneida | 48 min |
| Mar 29, 8:02 PM CST | Severe Thunderstorm Warning | GRB | Lincoln | 18 min |
| Mar 29, 8:15 PM CST | Severe Thunderstorm Warning | GRB | Lincoln | 40 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.